Penn State Hershey Medical Center home Penn State Hershey Medical Center home Penn State Hershey: Patient Care home Penn State Hershey: Education home Penn State Hershey: Research home Penn State Hershey: Community home
Penn State Hershey Health Information Library
  Library Home
  Find A Physician
  Find A Practice
  Request An Appointment
  Search Clinical Studies
  Classes and Support Groups
  Ask A Health Librarian
  Subscribe to eNewsletters


Penn State Hershey Health Information Centers
  Bone and Joint
  Cancer
  Children
  Heart
  Men
  Neurology
  Pregnancy
  Seniors
  Women

        Follow Us

What Are the Risks of Pain Relief Alternatives to Opioids?

MONDAY, Oct. 7, 2019 (HealthDay News) -- With so much attention focused on the dangers of opioid painkillers, it's easy to forget that even "safe" over-the-counter products carry some dangers.

If you don't think twice about reaching for a pill to relieve aches and pains, especially medicines called nonsteroidal anti-inflammatory drugs, or NSAIDs, you need to know about the wide-ranging cautions surrounding their use, especially if you take them on a regular basis and over a long period of time.

NSAIDs can cause:

  • New or worsening high blood pressure
  • Heart failure
  • Liver issues
  • Kidney damage
  • Anemia
  • Life-threatening skin and allergic reactions

NSAIDs can also increase the chance of a heart attack or stroke, even within just the first few weeks of using one, and the risk can rise over time. Your risk for heart issues is greater if you have high blood pressure or heart disease or recently had a heart attack or bypass surgery. Aspirin is the one NSAID this warning doesn't apply to. However, NSAIDs, including aspirin, can damage the stomach lining and cause gastrointestinal (GI) tract bleeding and ulcers.

Your risk for GI issues is higher if you:

  • Take NSAIDs long-term
  • Are over age 60
  • Are a heavy drinker
  • Have a history of GI bleeding or ulcers
  • Are also taking blood-thinners, steroids or certain other medications

If you're considering acetaminophen, commonly known by the brand name Tylenol, as an alternative to NSAIDs, know that acetaminophen can also cause severe liver damage, according to the U.S. Food and Drug Administration. Like NSAIDs, it's also in hundreds of other products, so as with all drugs, read medication ingredient labels to avoid taking too much of the same active ingredient and potentially overdosing.

In general, always take the lowest effective dose for the shortest amount of time possible, and only after talking to your doctor if you already have high blood pressure or any other chronic condition.

More information

The FDA has more on NSAIDs and new cautions.

By Len Canter
HealthDay Reporter

Copyright © 2019 HealthDay. All rights reserved.